Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2020, 7:03 PM MDT for Keith County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 7:03 PM MDT (01:03 UTC)
- Expired
- May 3, 2020, 7:45 PM MDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Keith County, NE
The radar
The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:26 PM MDT | HAIL 1 | 4 Wsw Keystone, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341 WUUS53 KLBF 040103 SVRLBF NEC101-040145- /O.NEW.KLBF.SV.W.0008.200504T0103Z-200504T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 703 PM MDT Sun May 3 2020 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Southeastern Keith County in southwestern Nebraska... * Until 745 PM MDT. * At 703 PM MDT, a severe thunderstorm was located over Brule, or 7 miles west of Ogallala, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Ogallala around 720 PM MDT. Roscoe and Kingsley Dam around 730 PM MDT. Keystone around 735 PM MDT. Paxton around 745 PM MDT. Other locations impacted by this severe thunderstorm include Broganville, Big Bald Hill and Nevens. This includes the following highways... Highway 61 between mile markers 81 and 98. Interstate 80 in Nebraska between mile markers 114 and 148. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4101 10194 4116 10197 4134 10138 4108 10128 TIME...MOT...LOC 0103Z 253DEG 26KT 4110 10187 HAIL...1.00IN WIND...<50MPH $$ Taylor
2 follow-up statements
265 WWUS53 KLBF 040118 SVSLBF Severe Weather Statement National Weather Service North Platte NE 718 PM MDT Sun May 3 2020 NEC101-040145- /O.CON.KLBF.SV.W.0008.000000T0000Z-200504T0145Z/ Keith NE- 718 PM MDT Sun May 3 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR CENTRAL KEITH COUNTY... At 717 PM MDT, a severe thunderstorm was located 3 miles northwest of Ogallala, moving northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Kingsley Dam and Roscoe around 730 PM MDT. Keystone around 735 PM MDT. Other locations impacted by this severe thunderstorm include Broganville, Big Bald Hill and Nevens. This includes the following highways... Highway 61 between mile markers 89 and 98. Interstate 80 in Nebraska between mile markers 124 and 132. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4110 10178 4120 10184 4134 10139 4115 10131 TIME...MOT...LOC 0117Z 235DEG 26KT 4118 10177 HAIL...1.00IN WIND...<50MPH $$ Taylor
895
WWUS53 KLBF 040147
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
747 PM MDT Sun May 3 2020
NEC101-040157-
/O.EXP.KLBF.SV.W.0008.000000T0000Z-200504T0145Z/
Keith NE-
747 PM MDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KEITH COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4110 10178 4120 10184 4134 10139 4115 10131
TIME...MOT...LOC 0147Z 253DEG 26KT 4124 10150
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:29 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 3, 5:29 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service North Platte NE 629 PM CDT Sun May 3 2020 .SHORT TERM...(This evening through Monday night) Issued at 338 PM CDT Sun May 3 2020 The primary forecast challenges this week include thunderstorms, including severe potential tonight, and temperatures. A marginal risk of severe weather encompasses the western half of the forecast area this evening and tonight, while an excessive rainfall threat affects the southern half. Temperatures cool behind the storms, leading to patchy frost potential in the panhandle for Tuesday. Additional moisture is possible later this week, along with another chance of frost or near freezing low temps. This evening and tonight... Showers and thunderstorms will overspread the area, resulting in over one inch of moisture in spots, particularly southwest Neb. Storms should come in a couple waves, with the first already underway in the western panhandle and northeast Colo. These should remain isolated to scattered in nature and move through the southern Sandhills and SW Neb through the mid evening. The environment is favorable for supercells with mesoanalysis indicating 1000+ j/kg MLCAPE, 50+ kts of deep layer shear, and veering winds in the low levels. Latest CAMs show increased elevated CAPE around -20C and DCAPE, which suggest potential for large hail and strong winds. The H3 jet is approaching 100kts overhead, promoting upper level divergence. Moisture content is not an issue with this system as south/southeast low level flow has been pushing dew points into the lower 50s and PWATs above season norms. After the first round of storms, additional activity is expected overnight into Monday morning. Broad isentropic upglide intensifies ahead of the surface boundary. Heavy rain will be the bigger threat as the showers/storms will be more widespread and slower-moving. Using a blend of NBM and WPC and applying more of a broadbrushed solution, moisture totals will likely exceed one inch for areas south of Hwy 2 and up to 0.75 inches in northern Neb. For min temps, bumped them up slightly to account for continued southeast winds and increasing cloud cover. Monday and Monday night... Rain showers continue pushing east/northeast through the day. Precip may be slow to pull out of the forecast area as wrap-around moisture behind the low combines with remnant low level lift and instability. The strongest forcing has moved on, which will limit thunder potential. However, northwest winds will be quite blustery behind the front/sfc low. Mechanical forcing and general mixing will bring 30+ kt H7 flow toward the surface. Guidance has also trended cooler for highs. Seemed reasonable given cloud cover and CAA. Max temps range from near 60 far north to upper 60s far southwest. Drier air arrives late in the day as the next surface high builds into the northern Rockies. Subsidence will lead to clearing skies and lighter winds after dark. With a favorable setup for full boundary layer decoupling, low temps should be seasonably cool. A general model blend gives mid 30s far west and lower 40s north central. Will have to watch for patchy frost formation in the panhandle and western Sandhills. .LONG TERM...(Tuesday through Sunday) Issued at 338 PM CDT Sun May 3 2020 Tuesday and beyond... An upper low centered around Hudson Bay pushes a large trough into the Eastern U.S. while a ridge tries to build over the West Coast. With northwest flow aloft firmly in place over Nebraska, trends hint at seasonably mild to cool temps and additional waves of moisture. The next chance of widespread precip comes late Wednesday into Thursday as a cool front passes through the area. Some thunderstorms are possible, but severe potential is low. Temps fall fairly quickly Thursday night behind the front. If any showers linger, especially in NW Neb, a few wet snowflakes may mix in. After the rain precip out, could be looking at more frost (mainly west). && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 629 PM CDT Sun May 3 2020 Showers and thunderstorms present the greatest aviation weather concerns for western and north central Nebraska. Scattered thunderstorms are resulting in torrential rainfall, hail and gusty winds in the Sandhills and southwest Nebraska this evening. The first round should affect LBF and VTN shortly after 04/00z. Precipitation becomes more widespread and continuous overnight, mainly in the form of rain showers, which will reduce ceilings. Most terminals will drop to MVFR, with some reaching IFR. A cold front will cross the area through the day, transitioning the wind to northwesterly. Gusts will approach 30 kts in the afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Snively
Hazardous weather outlook, May 3, 1:16 PM MDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 216 PM CDT Sun May 3 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-041930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 216 PM CDT Sun May 3 2020 /116 PM MDT Sun May 3 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Showers and thunderstorms are expected tonight. Some storms may be strong or severe west of Highway 83, with the primary threats being strong winds, very heavy rain, and hail. Rainfall amounts of over an inch are possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. More thunderstorms are possible Wednesday evening through Thursday evening, but the severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Reports of hail, wind, and rainfall amounts would be greatly appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 3, 5:21 PM MDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service North Platte NE 621 PM CDT Sun May 3 2020 NEZ023-024-035-036-032345- Hooker-Grant-Arthur-McPherson- 621 PM CDT Sun May 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ARTHUR... SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON COUNTIES... At 621 PM CDT/521 PM MDT/, a strong thunderstorm was located 16 miles northeast of Arthur, moving southeast at 30 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Green Lake, Sand Beach Lake, Lena, Big Lamunyon Flats, Cogill Lake and East Cody Lake. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4170 10163 4187 10157 4184 10115 4158 10123 TIME...MOT...LOC 2321Z 294DEG 25KT 4177 10151 Taylor
Special weather statement, May 3, 5:31 PM MDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service North Platte NE 631 PM CDT Sun May 3 2020 NEZ005-094-040015- Eastern Cherry-Western Cherry- 631 PM CDT Sun May 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHERRY COUNTY... At 631 PM CDT/531 PM MDT/, a strong thunderstorm was located 9 miles south of Kilgore, or 20 miles west of Valentine, moving southeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Merritt Reservoir, Highway 97 crossing the Niobrara River and Anderson Bridge State Wildlife Management Area. This includes Highway 97 between mile markers 115 and 135. LAT...LON 4276 10108 4291 10094 4280 10060 4258 10081 TIME...MOT...LOC 2331Z 299DEG 14KT 4281 10094 Taylor
Local storm report, May 3, 6:03 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 1 NW HAYES CENTER 40.52N 101.03W
05/03/2020 E60 MPH HAYES NE CO-OP OBSERVER
ESTIMATED 60 MPH WIND GUST. OBSERVER SAID IT KNOCKED OVER
A WIND BREAK WHICH IS SUPPOSED TO SUSTAIN 50 TO 60 MPH
WINDS. SMALL HAIL AS WELL.
&&
RLAMBSpecial weather statement, May 3, 6:39 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
739 PM CDT Sun May 3 2020
NEZ069>071-040130-
Chase NE-Frontier NE-Hayes NE-
739 PM CDT Sun May 3 2020
...SPECIAL WEATHER STATEMENT...
At 738 PM CDT/638 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Enders Reservoir State Recreation Area, or 10 miles
south of Imperial, moving east at 50 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hayes Center, Wauneta, Enders, Enders Reservoir State Recreation
Area, Champion, Hamlet, Center Dam Campground, Marengo, Area A
Campground, Hayes Center State Wildlife Management Area and Church
Grove Campground.
This includes Highway 61 between mile markers 25 and 30.
LAT...LON 4035 10186 4045 10181 4070 10089 4044 10078
4034 10120
TIME...MOT...LOC 0038Z 251DEG 43KT 4037 10162
JurgensenLocal storm report, May 3, 6:58 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 3 ENE BIG SPRINGS 41.08N 102.02W
05/03/2020 E1.00 INCH KEITH NE PUBLIC
A LOT OF SMALL HAIL WITH ONE OR TWO QUARTER-SIZE STONES.
TIME ESTIMATED FROM RADAR.
&&
NJURGENSSpecial weather statement, May 3, 6:59 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
659 PM MDT Sun May 3 2020
NEZ057-040130-
Keith-
659 PM MDT Sun May 3 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEITH COUNTY...
At 658 PM MDT, a strong thunderstorm was located over Brule, or 7
miles east of Big Springs, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Ogallala around 720 PM MDT.
Roscoe, Kingsley Dam and Keystone around 730 PM MDT.
Other locations impacted by this storm include Big Bald Hill, Nevens,
Megeath and Broganville.
This includes the following highways...
Highway 61 between mile markers 80 and 98.
Interstate 80 in Nebraska between mile markers 112 and 148.
LAT...LON 4136 10137 4107 10129 4101 10174 4101 10196
4112 10203
TIME...MOT...LOC 0058Z 253DEG 27KT 4108 10192
TaylorThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:39 PM MDT | Special Weather Statement | LBF | Hayes | 51 min |
| May 3, 6:59 PM MDT | Special Weather Statement | LBF | Keith | 31 min |
| May 3, 7:46 PM MDT | Special Weather Statement | LBF | Chase | 29 min |
| May 3, 8:57 PM MDT | Special Weather Statement | LBF | Keith | 48 min |
| May 4, 6:12 AM MDT | River Flood Advisory | LBF | Garden, Keith | 3 days |
| May 4, 5:25 PM MDT | Special Weather Statement | LBF | Garden | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.